Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Mar 10, 2019, 9:01 AM CDT for Clay County, Kansas. It took effect at Mar 10, 2019, 5:00 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2019, 9:01 AM CDT (14:01 UTC)
- In effect from
- Mar 10, 2019, 5:00 PM CDT
- Expired
- Mar 10, 2019, 1:28 PM CDT
- In force
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 14.65 ft at Mar 10, 2019, 11:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22.5 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
800 WGUS43 KTOP 101401 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 901 AM CDT Sun Mar 10 2019 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-102201- /O.NEW.KTOP.FL.W.0002.190310T2200Z-190311T1800Z/ /CYCK1.1.ER.190310T2200Z.190311T0000Z.190311T0600Z.NO/ 901 AM CDT Sun Mar 10 2019 The National Weather Service in Topeka, KS has issued a * Flood warning for The Republican River at Clay Center. * from this afternoon to Monday afternoon. * At 8:30 AM Sunday the stage was 14.5 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 15.2 feet by this evening.The river will fall below flood stage by early Monday morning. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
1 follow-up statement
287 WGUS83 KTOP 101828 FLSTOP Flood Statement National Weather Service Topeka KS 128 PM CDT Sun Mar 10 2019 ...The Flood Warning is cancelled for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-101858- /O.CAN.KTOP.FL.W.0002.000000T0000Z-190311T1800Z/ /CYCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 128 PM CDT Sun Mar 10 2019 The Flood Warning is cancelled for The Republican River at Clay Center. * At 12:30 PM Sunday the stage was 14.6 feet. * Flood stage is 15.0 feet. * Forecast...The river crested below flood stage at 14.6 feet. The river will fall to 13.6 feet by . * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 10, 6:35 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 10, 6:35 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 635 AM CDT Sun Mar 10 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 402 AM CDT Sun Mar 10 2019 The primary concern through the short term period is the potential for snow melt induced river flooding across portions of the forecast area. For additional details refer to the "River and Lakes" section within our website: weather.gov/topeka. As of 08Z Sunday morning broad WSW midlevel flow was present across all of the Central and Southern Plains. The strong midlevel shortwave that traversed the region yesterday has pushed into the Great Lakes region. Water vapor reveals a plume of midlevel moisture from the Pacific streaming across the Plains. As a result, have increased cloud cover through much of the day. At the surface, a ridge axis is overspreading the CWA from west and is progged to remain overhead through the day, yielding light winds. Short term solutions depict boundary layer mixing heights near 875 mb for areas along and south of I-70, which translates to temperatures in the mid to upper 40s this afternoon. Temperatures in the upper 30s to near 40 is anticipated for the northern areas, where some snowpack remains. Transitioning into tonight, the surface ridge axis will maintain some influence across the area with light winds persisting through the night, especially north of I-70. Have highlighted the potential for patchy fog across North-Central KS where light winds combined additional snow melt today may contribute to fog formation. Overnight lows are progged to range from the low 20s along the NE border to upper 20s near I-35. .LONG TERM...(Monday through Saturday) Issued at 402 AM CDT Sun Mar 10 2019 Not a lot of changes to the forecast for the mid week system. Main adjustments were to tweak the timing of the best chances as the models continue to show a slightly slower progression to the upper wave lifting across the area on Wednesday. The low level warm air advection pattern is expected to develop on Monday with saturation slowly moving up through south central KS and into northeast KS through the night Monday night. There continues to be a good signal for isentropic lift through the day Tuesday with good saturation through the lowest couple kilometers. So periods of rain are anticipated through the day. There may still be a brief period where temps near the NEB state line drop to 32 before sunrise Tuesday. But given the deep and warm layer above the surface, I don't think these temps will last long as precip aids mixing of the warmer air to the surface. Additionally low level warm air advection through the night should also promote temps holding steady or gradually warming. The better dynamics come out across the forecast area late Tuesday night and Wednesday morning. This should bring some modest mid level lapse rates and the chance for some thunder, although instability remains rather limited. Have highs on Wednesday in the lower 60s. However there is some potential for readings to be warmer as the ECMWF shows 925MB temps of around 14C advecting into eastern KS. Have remained a little conservative thinking cloud cover and precip early my hinder a stronger warmup. There could be some wrap around precip from Wednesday night through Thursday evening as a deep surface low is slow to lift into the Upper Midwest. Although the QPF amounts should be quite a bit lower since the bulk of moisture advection will have shifted to the east by this time. Depending on temps, there could be some light snow Thursday morning as well. At this time any accumulations look to be minor. From Thursday night through Saturday the model consensus is for northwest flow to develop with no significant moisture advection or obvious shortwave noted in the model progs. So once the wrap around moisture lifts northeast, think the weather will dry out with temps remaining well below normals. For Thursday through Saturday, lows are forecast to be in the 20s while highs only make it into the 40s. The main concern with the weather system mid week is the potential for flooding, especially Wednesday morning when there could be convective showers. With the recent snow melt across north central and northeast KS (not to mention the snow still on the ground across southern NEB) soils are saturated and the precip is expected to mainly run off rather than absorb into the ground. We are already seeing rises on area rivers, and with additionally rainfall around 2 inches possible from Tuesday and Wednesday, rivers are likely to continue to swell. The snow melt and higher QPF amounts would impact the Big Blue, Republican and Solomon river basins to most. We may need to consider a flood watch at some point. For now any flooding should be isolated with a dry forecast to start the week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 632 AM CDT Sun Mar 10 2019 VFR conditions are expected through the duration of the TAF period. Winds will veer through the day, although remaining below 10 kt. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Wolters AVIATION...Baerg
Hazardous weather outlook, Mar 10, 5:15 AM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 515 AM CDT Sun Mar 10 2019 KSZ008>012-020>024-034-111015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa- 515 AM CDT Sun Mar 10 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Area streams and rivers are elevated across northeast and north central Kansas due to the recent snow melt. There could be some isolated minor flooding today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of rain from Tuesday through Thursday are expected to bring between 1 and 2.5 inches of rain. With grounds already saturated and rivers at elevated levels, this rainfall could cause flooding by Tuesday that could last through the end of the week. The Big Blue, Republican and Solomon rivers appear to have the better chance of flooding. Although changes in the location of the heaviest rain could cause flooding of other rivers. Those near flood plains should stay alert to the forecast and possible flooding later this week. .SPOTTER INFORMATION STATEMENT... Spotters will not be today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ026-035>040-054>056-058-059-111015- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 515 AM CDT Sun Mar 10 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of rain from Tuesday through Thursday are expected to bring between 1 and 2.5 inches of rain. With grounds already saturated and rivers at elevated levels, this rainfall could cause flooding by Tuesday that could last through the end of the week. The Big Blue, Republican and Solomon rivers appear to have the better chance of flooding. Although changes in the location of the heaviest rain could cause flooding across parts of east central Kansas as well. Those near flood plains should stay alert to the forecast and possible flooding later this week. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:02 PM CST | River Flood Warning | TOP | Marshall | 14 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.